Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


weird side effects with HIV treatment
May 19, 2004

I have been HIV+ for 12 years. I've have been on the epivir, viramune and abacavir for the last 2 years. For about the last year I have been experiencing very intense itching on different parts of my body. When I scratch it a rash appears. I have seen a dermatologist who prescribed some creme for the itching. This stops it almost immediately, but doesn't keep it from starting later. I have stopped taking my meds several times as a result of this. About a month after I stop the itching stops. I know I can't continue to stop and start my meds. During the times when I'm on my meds my CD4 is good and viral load undetectable. I have always been able to keep decent counts on both these fronts. I haven't heard of this side effect the way I'm haven't from anyone else I know on these drugs. Have you ever heard of this before? What do you think about the starting and stopping. When I do take my meds I never miss a dose. When I stop, I stop them all at once. My doctor isn't thrill about this but understands it's a quality of life issue for me. One more thing. Can you take a genotype test with out being on your meds? Would it be accurate? Can't wait for your reply.

Response from Dr. Henry

Dermatographism is the phenomenon of when scratching or stroking the skin a rash appears. The cause is often unknown but sometimes is due to a drug allergy. Treatment with antihistamines (including sometimes cimetidine) like hydroxyzine sometimes helps. If you have no history of HIV with resistance then a complete overhaul of your regimen might be worth trying (i.e. getting off the viramine and/or abacavir). I don't recommend starting and stopping a regimen with either abacavir or viramune in most cases (consider a boosted PI regimen?). Getting a genotype off treatment is helpful if resistance is found but is not conclusive if no resistance. KH



Previous
prognosis of a friend
Next
Dental Implants in HIV patients

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement